Oklahoma, 2019

Wildfire in Oklahoma, March 20, 2019

March 20, 2019 · NWS OUN · 1 event in 1 county or zone

The Curtis Fire burned 2,130 acres in Woodward, OK on the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Curtis Fire burned 2,130 acres in Woodward, OK on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 11:18 AM CST, 42 minutes earlier.

Area forecast discussion, Mar 20, 11:18 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1218 PM CDT Wed Mar 20 2019

.AVIATION...
18Z TAFs - VFR conditions through the TAF period. However, some
scattered MVFR clouds possible at a few TAF sites this afternoon.
NW winds will become light this evening and shift towards the W
then shift back towards the N/NE Thursday morning but still remain
fairly light.

&&

.PREV DISCUSSION... /issued 1026 AM CDT Wed Mar 20 2019/

UPDATE...
Light rain showers will continue to shift south and southeast
through early this afternoon. Skies will also continue to clear
from north to south. Have made some adjustments, especially to
PoPs and sky cover to account for current trends.

PREV DISCUSSION... /issued 627 AM CDT Wed Mar 20 2019/

AVIATION...
TAFs...2012/2112

Light rain showers will move across mainly the southern half
of Oklahoma through about 17Z. VFR ceilings this morning will
gradually clear during the morning and afternoon. A north wind
today will become light and variable by this evening.

PREV DISCUSSION... /issued 335 AM CDT Wed Mar 20 2019/

DISCUSSION...

Compact upper shortwave currently over Kansas will continue
southeastward today, taking with it the shower activity that has
been impacting the northern two-thirds of our area overnight. The
showers should be clear of southern Oklahoma by early afternoon,
with most areas seeing sunshine by the afternoon as well, allowing
temperatures to reach the 50s for most locations.

Brief ridging moves overhead for Thursday ahead of the first of a
couple troughs that will impact the area Friday into the weekend.
Southerly winds ahead of the trough will bring moisture northward
Thursday into Friday, setting the stage for increasing rain and
thunderstorm chances. Expect most areas will be dry during the day
Friday, with the exception of far western Oklahoma and western north
Texas as forcing will be slow to move out of the Panhandles. Better
rain chances will expand eastward overnight, with enough elevated
instability for at least isolated thunderstorms as well. Severe
threat looks minimal during this period given only weak
instability.

Models then show this shortwave lifting northeastward but keep the
area under west/southwest flow aloft as broad troughing remains to
our west. It appears a second shortwave will approach the area on
Sunday, likely re-igniting thunderstorm activity ahead of a dryline.
The question is how far west will the dryline set up, with the GFS
further east (and mostly out of our area) compared with the ECMWF
which keeps it somewhere near the I-35 corridor. At least a low
severe potential exists ahead of the dryline amid upper 50/low 60s
dewpoints and bulk shear greater than 40 knots, but the placement of
this feature is still very much uncertain at this time. For now,
went with chance PoPs for Sunday afternoon for central and eastern
areas, although if the GFS is right most of the area would remain
dry on Sunday.

Significant model differences exist by Monday morning with the
ECMWF closing off the trough over the OK/KS border while the GFS
takes an open wave quickly east of our area. For now the ECMWF
appears to be an outlier but kept low chance PoPs across northern
Oklahoma to account for the possibility of wrap-around
precipitation if its solution ends up closer to reality. In either
case, Monday will likely feel chilly across northern Oklahoma
with a brisk north wind and temperatures in the 40s and 50s.
Warmer temperatures then look to return for the middle of next
week.

Ware

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  38  64  40 /  50   0   0   0
Hobart OK         62  37  67  41 /  40   0   0   0
Wichita Falls TX  63  39  69  42 /  20   0   0   0
Gage OK           63  32  68  40 /   0   0   0   0
Ponca City OK     60  36  62  39 /   0   0   0   0
Durant OK         60  40  69  40 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/23/99
Hazardous weather outlook, Mar 20, 11:00 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Wed Mar 20 2019

OKZ004>048-050>052-TXZ083>090-211100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Wed Mar 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will be possible Friday night through late Sunday.
A few strong to severe thunderstorms may develop on Sunday, mainly
across southern and central Oklahoma and parts of western north
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Woodward

When
March 20, 12:00 PM CST to 9:00 PM CST
Where
Woodward forecast zone
Reported by
Park/Forest Service
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813229.